Skip

How to deal with the Adderall/Vyvanse crash?
January 24, 2014 7:05 AM   Subscribe

I am currently on 40 mg of Vyvanse. I usually take it around 7 AM, and by 2 PM I am already starting to crash. By 5 PM I am basically braindead. I had a similar problem with Adderall XR. For people who have had similar problems: Has increasing the dose helped you at all? Did you supplement with a booster? Or was another medication (or quitting) the answer?

My day basically goes like this:

I wake up anxious, stressed, don't want to get out of bed (due various life situations I am going through right now that I won't get into). I take the Vyvanse, and after about an hour I feel a rush of calm, focus, and well-being. I am able to channel my thoughts into action, which seemed unthinkable an hour before. I am able to deal with my problems instead of putting them off due to anxiety. I am friendly, able to focus on conversation, and sometimes even get comments ("You seem so... together!")

This usually lasts until around 2 or 3 PM, then I begin to crash. By 5PM or so, I don't really want to do anything that involves any sort of sustained focus. I would say that I'm even worse than I am when I am unmedicated. I get super stressed over small things. Driving, which I normally suck at, I suck even more at. I can even feel the beginnings of depression rearing its ugly head. Plus, if I run into someone I know at the store or gym, the conversations tend to skew towards the awkward as I can't think of anything to say and feel some social anxiety (why didn't you run into me six or so hours ago, I'm saying in my head).

If I have plans with friends, I do my best to 'fake' it when we meet but don't really feel myself and don't even want to do anything in the evenings. I get okay sleep (I think), but this sense of stress and anxiety basically lasts until I take my next med in the morning. I am in my 20's, and this is not acceptable. I cannot handle these meteoric mood swings.

I understand that what comes up must come down. But coming down at, say, 10PM would be a lot more convenient for me - no problem being braindead around that time! I don't want to be sacrificing my afternoons/evenings for increased productivity in the mornings. I'm pretty sure my problem is not due to nutrition, as I am for the most part eating well - no colas, not too many sugars/carbs, lots of protein and good fats, eating out rarely - and am sure to exercise at least 5 times a week.

I tried Adderall XR, and crashed on that as well. I've never had insomnia on my life, so people saying they can't sleep on this stuff is a foreign experience to me. I've been contemplating a move to Wellbutrin as well, as I am getting superstressed lately and understand that this drug may help out with the mood + can possibly help with the ADD. I've thought about non-stimulant ADD meds as well, but as I struggle with my energy levels I am not sure if would give me the "kick" that I need. I was seeing a therapist, but didn't feel comfortable with her and so am currently on a (months-long) waiting list for another.

I am planning on discussing this with my doctor, but am not sure how to proceed. For Mefites who have struggled with the crash: Would increasing the dosage to, for example, 50mg keep it working longer (which I need) or just work stronger until 2 or 3 PM (which I don't need)? Is there an option for taking two Vyvanse at staggered times (with doctor's approval, of course), or is that a slippery slope that I don't want to follow? Have you tried a smaller-dose booster med, and did that work? Did you switch to a non-stimulant ADD med or Wellbutrin? Or did you eventually quit your med because of the crash?
posted by Kamelot123 to Health & Fitness (8 answers total) 5 users marked this as a favorite
 
I used to stagger the AM dose, half upon waking then half at 11 or noon.
posted by the young rope-rider at 7:10 AM on January 24


I experienced something similar with my ADD meds (bad crash RIGHT as I was getting home to my family); my doc and I resolved it by having me take a little dose of something instant-release an hour or so BEFORE the crash (the "booster med" method)... worked like a charm, didn't interrupt my sleep (since it was a small dose of a non-extended formula).
posted by julthumbscrew at 7:12 AM on January 24


It's not a slippery slope, no, I've had multiple great psychiatrists suggest it--much better, typically, than just going up in dosage. That said, you'd be maybe taking 30 at one point then 30 at another point which would increase your dosage, if I remember Vyvanse's available dosages correctly. I was actually doing this with Adderall 5mg because I needed to be able to do dishes, chores at home, and such instead of just crashing.

I don't know. Talk to your psychiatrist. Nothing you've suggested sounds crazy, though.
posted by the young rope-rider at 7:12 AM on January 24


Thanks so far. I actually would be getting the med from my GP, and I got the feeling last time I met him that he is a little leery of increasing the dosage any further(as he worries it might increase my anxiety.). So I am not even sure if he would consider a booster.
posted by Kamelot123 at 7:40 AM on January 24


I take adderall, not vyvanse, so YMMV, but I take 20 mg twice daily. This prevents the kind of crash you're talking about.

Keep in mind that 20 mg is my full dose; I'm not splitting up a larger dose, just increasing the number of times I take it each day. My physician suggested this regimen.
posted by ocherdraco at 8:13 AM on January 24


This is a really common problem and having a tiny "booster" instant release pill before the crash can really really help smooth out the tail end of the day.

Can you see a psychiatrist or another mental health specialist? I'd really suggest visiting a psychiatrist because most GPs (in the US, at least) are very twitchy about prescribing medications for mental and behavioral health. Especially beyond a general low-dose SSRI. I think you're well within the realm of needing to talk to a specialist if at all feasible.
posted by barnone at 9:34 AM on January 24


For me, another medication was the answer.

I couldn't handle coming off Adderall, I was useless and had extreme mood swings that I didn't feel like I could control. I don't experience any sort of crash at all with Concerta.

I would call your doctor today and tell them what you are experiencing. Adjusting your dosage might help, or changing medications. I agree that you should see if you can get see a psychiatrist for treatment, instead of your GP.
posted by inertia at 1:21 PM on January 24


I take 60 mg of Adderall (regular, not extended), and I take 15 mg every 3.5 to 4 hours. There's no way, even on extended release, that I could take my whole dose in the morning and not need a booster later on. On XR I'd stagger the doses about 2 or 3 hours apart so that they'd peak at alternate times. But I've never taken Vyvanse, so I'm not sure if it would work quite the same way. Concerta has a unique time release system that is good for keeping a steady state over a longer period, but people often need a higher dose than they do of Adderall. Eventually, it all comes down to how you metabolize these drugs and experimentation to find out how they work best for you.

It does raise my blood pressure a bit, but no so much that any of my practitioners are uncomfortable about it. But I also see a psychiatric meds nurse because I wouldn't feel comfortable having a GP mess with my brain chemistry but don't need an actual pdoc.
posted by monopas at 12:11 PM on January 25


« Older We are moving to London and we...   |  My office is looking for ideas... Newer »

You are not logged in, either login or create an account to post comments



Post